Alert archive / Michigan / Frost Advisories in 2019
Frost Advisory 4, NWS Gaylord, MI
NWS Gaylord, MI issued this frost advisory at May 11, 2019, 2:38 PM EDT for 15 counties in Michigan. It took effect at May 12, 2019, 12:00 AM EDT. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- May 11, 2019, 2:38 PM EDT (18:38 UTC)
- In effect from
- May 12, 2019, 12:00 AM EDT
- Expired
- May 12, 2019, 3:47 AM EDT
- In force
- 4 hr
- Issued by
- NWS Gaylord, MI
Counties Alcona County, MI, Alpena County, MI, Antrim County, MI, Benzie County, MI, Charlevoix County, MI, Grand Traverse County, MI, Iosco County, MI, Kalkaska County, MI, Leelanau County, MI, Manistee County, MI, Missaukee County, MI, Ogemaw County, MI, Presque Isle County, MI, Roscommon County, MI, Wexford County, MI
The radar
The NCL Michigan radar (KAPX), 26 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 6.6 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1294 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
743 WWUS73 KAPX 111838 NPWAPX URGENT - WEATHER MESSAGE National Weather Service Gaylord MI 238 PM EDT Sat May 11 2019 MIZ016-017-022-023-028-029-120645- /O.NEW.KAPX.FZ.W.0003.190512T0400Z-190512T1200Z/ Emmet-Cheboygan-Otsego-Montmorency-Crawford-Oscoda- Including the cities of Petoskey, Cheboygan, Gaylord, Atlanta, Grayling, and Mio 238 PM EDT Sat May 11 2019 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT SUNDAY... The National Weather Service in Gaylord has issued a FREEZE WARNING, which is in effect from midnight tonight to 8 AM EDT Sunday. * TEMPERATURE...Temperatures are expected to fall to 32 degrees or below for a few hours overnight. * IMPACTS...Sensitive vegetation could be killed if not covered, brought indoors, or otherwise protected from the cold temperatures. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ MIZ018-020-021-024>027-030>036-098-099-120645- /O.NEW.KAPX.FR.Y.0004.190512T0400Z-190512T1200Z/ Presque Isle-Leelanau-Antrim-Alpena-Benzie-Grand Traverse- Kalkaska-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Beaver Island-Charlevoix- Including the cities of Rogers City, Northport, Mancelona, Alpena, Frankfort, Traverse City, Kalkaska, Harrisville, Manistee, Cadillac, Lake City, Houghton Lake, West Branch, Tawas City, St. James, and Charlevoix 238 PM EDT Sat May 11 2019 ...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT SUNDAY... The National Weather Service in Gaylord has issued a FROST ADVISORY, which is in effect from midnight tonight to 8 AM EDT Sunday. * TEMPERATURE...Temperatures are expected to fall to the lower and middle 30s for a few hours overnight with frost developing. * IMPACTS...Sensitive vegetation will be damaged if not covered, brought indoors, or otherwise protected from the cold temperatures. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be damaged if left uncovered. && $$
2 follow-up statements
280 WWUS73 KAPX 120200 NPWAPX URGENT - WEATHER MESSAGE National Weather Service Gaylord MI 1000 PM EDT Sat May 11 2019 MIZ016-017-022-023-028-029-121000- /O.CON.KAPX.FZ.W.0003.190512T0400Z-190512T1200Z/ Emmet-Cheboygan-Otsego-Montmorency-Crawford-Oscoda- Including the cities of Petoskey, Cheboygan, Gaylord, Atlanta, Grayling, and Mio 1000 PM EDT Sat May 11 2019 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT SUNDAY... * TEMPERATURE...Temperatures are expected to fall to 32 degrees or below for a few hours overnight. * IMPACTS...Sensitive vegetation could be killed if not covered, brought indoors, or otherwise protected from the cold temperatures. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ MIZ018-020-021-024>027-030>036-098-099-121000- /O.CON.KAPX.FR.Y.0004.190512T0400Z-190512T1200Z/ Presque Isle-Leelanau-Antrim-Alpena-Benzie-Grand Traverse- Kalkaska-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Beaver Island-Charlevoix- Including the cities of Rogers City, Northport, Mancelona, Alpena, Frankfort, Traverse City, Kalkaska, Harrisville, Manistee, Cadillac, Lake City, Houghton Lake, West Branch, Tawas City, St. James, and Charlevoix 1000 PM EDT Sat May 11 2019 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT SUNDAY... * TEMPERATURE...Temperatures are expected to fall to the lower and middle 30s for a few hours overnight with frost developing. * IMPACTS...Sensitive vegetation will be damaged if not covered, brought indoors, or otherwise protected from the cold temperatures. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be damaged if left uncovered. && $$
989 WWUS73 KAPX 120747 NPWAPX URGENT - WEATHER MESSAGE National Weather Service Gaylord MI 347 AM EDT Sun May 12 2019 MIZ016-017-022-023-028-029-120900- /O.CAN.KAPX.FZ.W.0003.000000T0000Z-190512T1200Z/ Emmet-Cheboygan-Otsego-Montmorency-Crawford-Oscoda- Including the cities of Petoskey, Cheboygan, Gaylord, Atlanta, Grayling, and Mio 347 AM EDT Sun May 12 2019 ...FREEZE WARNING IS CANCELLED... The National Weather Service in Gaylord has cancelled the FREEZE WARNING. $$ MIZ018-020-021-024>027-030>036-098-099-120900- /O.CAN.KAPX.FR.Y.0004.000000T0000Z-190512T1200Z/ Presque Isle-Leelanau-Antrim-Alpena-Benzie-Grand Traverse- Kalkaska-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Beaver Island-Charlevoix- Including the cities of Rogers City, Northport, Mancelona, Alpena, Frankfort, Traverse City, Kalkaska, Harrisville, Manistee, Cadillac, Lake City, Houghton Lake, West Branch, Tawas City, St. James, and Charlevoix 347 AM EDT Sun May 12 2019 ...FROST ADVISORY IS CANCELLED... The National Weather Service in Gaylord has cancelled the FROST ADVISORY. $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this frost advisory went out at May 11, 1:42 PM EDT, 56 minutes earlier.
Area forecast discussion, May 11, 1:42 PM EDT, 56 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 142 PM EDT Sat May 11 2019 .UPDATE... Issued at 958 AM EDT Sat May 11 2019 Quite the cold start to the day, with several areas well down into the 20s early this morning. Despite some passing high clouds, temperatures have started a rapid recovery, with readings already punching well up into the 40s and lower 50s. Expect this ascent to slow a bit, but still looking at widespread readings in the mid and upper 50s this afternoon. Will continue to see plenty of high and mid level clouds spread overhead as weak shortwave trough rotates across the Mid-Mississippi Valley region. Plenty of rain tied to this wave, but expect any rain threat to remain off to our south this afternoon. && .NEAR TERM...(Tonight) Issued at 339 AM EDT Sat May 11 2019 ...Clawing Our Way Toward Normal Temperatures... High Impact Weather Potential: Frost/freeze possibilities once again tonight. Pattern Synopsis/Forecast: Morning composite analysis reveals a split flow/rex block pattern across the far western CONUS. Short-wave energy and attending surface low pressure is digging into the northern Plains with broad troughing stretching eastward through the Great Lakes. Large scale flow combines over the southern Plains with an upper jet streak stretching from the southern Plains through the lower Great Lakes and eastward off the Atlantic coast. Large expanse of high pressure is centered over Lower Michigan providing quiet weather and generally clear skies, although there are some pockets of cloud cover moving through the region. Stalled front stretches from New England down through the Appalachians and on to the Gulf Coast, separating summer from our seemingly extended early spring temperature regimes. Meanwhile, area of showers is noted moving through Texas/Oklahoma and into Kansas, driven by confluent upper flow and upper jet forcing. Thicker cloud cover extends from this region up through the Midwest and is spreading into Lower Michigan early this morning. Primary Forecast Concerns: Cloud trends and low temperatures again tonight. Aforementioned short-wave energy will continue to dig down through the northern Plains and into the Midwest through tonight, sharpening the upper level flow downstream across the eastern CONUS. This will eventually spin up surface low pressure along the stalled boundary that will track up through the Ohio Valley to the mid Atlantic coast through Sunday. Precip associated with this system will remain largely off to our south, through Sunday morning anyway. However, satellite trends and model RH forecasts suggest thicker mid and high cloud cover will stream up into northern Lower Michigan through the day and into this evening, giving us more of a partly sunny or even mostly cloudy sky, especially for areas south of the M-72 corridor. With that in mind, I've beefed up cloud cover forecasts through the day particularly across northern Lower Michigan. That leads us into tonight's forecast problem...frost/freeze possibilities. Cloud cover is still looking to thin out by varying degrees later this evening and overnight with most areas ending up mostly clear to partly cloudy. But with light winds and a relatively dry airmass, guidance numbers are again cold ranging from the upper 20s to middle 30s despite the clouds. However, at this point it's unclear just how much of an impact the clouds will have on min temps and frost formation. I suspect we will need another round of frost and/or freeze headlines again tonight, but will leave that to the day crew to decide. && .SHORT TERM...(Sunday through Monday) Issued at 339 AM EDT Sat May 11 2019 High Impact Weather Potential: None Synopsis: General troughing exists through the northern Plains into the Great Lakes, with two short waves moving across the Canadian- U.S. border. The lead wave moves off to the east through Quebec, while the latter will cut down through the northern Plains and northern Mississippi Valley on Sunday before treking over southern Michigan Sunday night through Monday. We'll have short wave ridging briefly over our area early Sunday before the second wave becomes a cut off low to our southwest. Primary Forecast Concerns/Challenges: Shower chances Sunday night into Monday. A weakening surface high pushes into southern Quebec Sunday, keeping us in weak easterly flow and initially clear skies. Surface low pressure rides up along a stationary front through the Ohio Valley and into the Mid-Atlantic Sunday. This set up will push some cloud cover into our southeastern counties through the day. Rain chances increase Sunday night into early Monday as the surface low remains supported by some decent dPVA out ahead of the upper low. Heading into Monday the low occludes and pivots near Lake Erie as the system becomes stacked. Throughout the night and early morning the best support remains just to our south, with the most likely scenario being light scattered rain showers in the southeast. Frost looks unlikely early Monday morning given the blanket of clouds and increased pressure gradient keeping winds up a little. Lows across the area should drop only into the low 40s and upper 30s. Monday afternoon highs should be kept in check by winds veering from northerly to northeast and continued cloud cover as the low lurks and slowly weakens over Lake Erie. Clouds may try to clear out closer to Lake Michigan/East Upper as high pressure tries to nudge in, allowing temperatures to warm a tad more, into the upper 50s. .LONG TERM...(Monday night through Friday) Issued at 339 AM EDT Sat May 11 2019 High Impact Weather Potential: Minimal Primary Forecast Concerns/Challenges: Multiple rain chances Ridging pushes into the area Tuesday giving us a dry and quiet day, with temperatures trying to warm up to near normal. High temperatures moderate through midweek as 850mb temperatures warm up through the positive single digits. Then another cold pool gets drug down from Ontario by a cut off low Wednesday night into Thursday. A couple rounds of rain showers will be possible from Wednesday through the end of the week as multiple shortwaves pass over the region. The best chance for rain should come on Wednesday as a cold front sweeps across the area. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 141 PM EDT Sat May 11 2019 VFR conditions expected through this taf period. High base cu expected to fade this evening, leaving behind some passing mid and upper level clouds overnight into Sunday morning. No vis restrictions expected. Light winds through the period. && .MARINE... Issued at 339 AM EDT Sat May 11 2019 Winds will be light and somewhat variable today and tonight, dominated by lake breezes this afternoon. Easterly winds develop and modestly increase on Sunday. But winds/waves are expected to remain safely below any marine headline criteria through the forecast period. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && UPDATE...MB NEAR TERM...BA SHORT TERM...STJ LONG TERM...STJ AVIATION...MB MARINE...BA
Hazardous weather outlook, May 11, 9:34 AM EDT, 5 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 934 AM EDT Sat May 11 2019 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ016>018-020>036- 041-042-086>088-095>099-121345- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Emmet- Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-Alpena- Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-Manistee- Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island-Beaver Island-Charlevoix- 934 AM EDT Sat May 11 2019 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Today and tonight. Frost and freeze conditions are possible again tonight into early Sunday morning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Frost and freeze conditions are possible again early Sunday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && For more information visit http://weather.gov/gaylord.
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 2:38 PM EDT | Freeze Warning | APX | Cheboygan, Crawford, Emmet, Montmorency, Oscoda, Otsego | 13 hr |
Nearby
Frost Advisories in Michigan, 2019Every frost advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.